continue to site
"Trust in the Lord with all thine heart; and lean not unto thine own understanding. In all thy ways acknowledge him, and he shall direct thy paths."
- Proverbs 3:5-6
November 2020
Issue
health living travel food shop events jobs
home health living travel food shop events jobs trending magazine Contact Us Advertise
health
Signs You Might Be Allergic to Your Medication
Thursday Nov 12, 2020
Medicine helps billions of people across the globe stay healthy. Medicines are used to treat existing illnesses and reduce a patient's risk of developing others. As effective as medicines can be, no two humans are the same, so medications that may help one person could prove harmful to another.

The American Academy of Allergy, Asthma & Immunology notes that all medications can cause side effects, but only 5 to 10 percent of adverse reactions are due to allergies. Allergic reactions begin in the immune system, which controls how the human body defends itself. If a person is allergic to a certain type of medication, his or her immune system identifies the drug as an invader or allergen and it can respond in various ways. The AAAAI notes that the most common immune response to medication is a result of the expansion of T cells. These cells identify the drug as foreign and create a delayed immune response that most often affects the skin.

While allergic reactions to medications may not be very common, the AAAAI says that such reactions can be life-threatening. That highlights the importance of learning the signs of allergic reactions.

Symptoms of drug allergies

The American College of Allergy, Asthma & Immunology advises anyone who experiences these symptoms while taking medication to speak with their physicians, including an allergist, immediately:

· Skin rash or hives

· Itching

· Wheezing or other breathing problems

· Swelling

· Anaphylaxis

Anaphylaxis is a rare but severe allergic reaction that can occur suddenly and quickly worsen. Symptoms of allergic reactions to medication are not often life-threatening, but anaphylaxis can be deadly. The ACAAI notes that anaphylaxis occurs when an over-release of chemicals forces a person to go into shock. Even people who have already administered epinephrine, the drug used to treat severe allergic reactions, should visit an emergency room immediately at the first sign of anaphylaxis, which may include trouble breathing, tightness of the throat, hoarse voice, nausea, vomiting, abdominal pain, diarrhea, and dizziness. Rapid heartbeat, low blood pressure, a feeling of doom, cardiac arrest, and fainting are some additional signs of anaphylaxis.

According to the AAAAI, most anaphylactic reactions occur within one hour of taking a medication or receiving an injection of the medication. However, such reactions also can take place hours after a medication has been taken.

Antibiotics are the most common cause of anaphylaxis, but the AAAAI notes that recent research has shown that chemotherapy drugs and monoclonal antibodies also can induce anaphylaxis.

People take medicine to feel better, but sometimes their bodies and certain medications are not a match. As a result, people must be vigilant when taking medications for the first time, paying particular attention to how their bodies react. More information about allergic reactions to medication is available at http://www.aaaai.org.



By MS